Tag Archives: potential side effects of chemotherapy

Still standing

turning to ice

turning to ice

A storm two days ago dropped ten inches of snow and it finally looks a proper winter around here. Today I trudged down to the pond; it was better than good to be out of doors.

I almost feel myself again after what can only be described as a rough go; the first cycle of carboplatin and alimta was significantly more difficult than I had anticipated. Of the attendant side effects it is the neuropathy that I continue to find concerning (or unnerving, as I said to Dr. Shaw–in an apt yet unintentional pun).

According to a National Institute of Health webpage: “Peripheral neuropathy¬†describes damage to the peripheral nervous system, the vast communications network that transmits information from the brain and spinal cord (the central nervous system) to every other part of the body.”

Unfortunately, this damage can be both catastrophic and irreversible and it is not always easy to predict the extent of injury. In my case, by day five some of the symptoms had begun to subside; a positive indicator. However, a week and a half after infusion, both my internal tremor and a noticeable lack of sensation (primarily in my feet and hands) has lingered. The question is, will I experience an even greater degree of neuropathy during the second infusion?

The next ten days will be telling. Should my nervous system show signs of healing, I will be somewhat reassured. However, if significant neuropathy remains, I may be reticent to risk further injury.

Weathering

A gale has been battering me, from the inside out; there are moments when I have felt unmoored.

At the time of my last post, I was hopeful that the tide was turning. However, by the following morning, the nausea suddenly seemed inconsequential, as my peripheral neuropathy became more persuasive. Dr. Shaw checked in last night and I expressed my concern; her feeling was that by today (day four) it should begin to abate. When I awakened this morning, it was clear that my symptoms had intensified. My face had begun to lose sensation; by lunch time swallowing seemed to present a challenge.

Because of the steroids, I have been unable to really sleep. Two ambien buys me three hours on the top end, followed by another hour or two patched together. I am exhausted but wired and almost preternaturally aware. I cannot stop trembling. My vision has been effected as well, and I stumble when I walk. Warned that a crushing fatigue will likely follow withdrawal of the steroids, I almost welcome it. To sleep and not to think seems like the best way to weather this storm.